Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 86, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jul 8, 2021, 10:59 PM CDT for Cedar County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2021, 10:59 PM CDT (03:59 UTC)
- Expired
- Jul 8, 2021, 11:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Cedar County, NE
The radar
The Sioux Falls radar (KFSD), 98 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 155 J/kg
- Mixed-layer CIN
- -474 J/kg
- Mixed-layer LCL
- 1131 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 406 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
607
WUUS53 KOAX 090359
SVROAX
NEC027-090445-
/O.NEW.KOAX.SV.W.0086.210709T0359Z-210709T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
1059 PM CDT Thu Jul 8 2021
The National Weather Service in Omaha has issued a
* Severe Thunderstorm Warning for...
Northern Cedar County in northeastern Nebraska...
* Until 1145 PM CDT.
* At 1059 PM CDT, a severe thunderstorm was located 5 miles southeast
of Yankton, moving east at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Wynot around 1115 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4285 9729 4285 9722 4281 9721 4280 9716
4277 9713 4276 9702 4252 9702 4269 9749
4285 9749 4285 9744 4287 9742 4287 9738
4285 9736 4287 9731
TIME...MOT...LOC 0359Z 289DEG 34KT 4282 9732
HAIL...1.00IN
WIND...<50MPH
$$
Fajman3 follow-up statements
344
WWUS53 KOAX 090413
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1113 PM CDT Thu Jul 8 2021
NEC027-090445-
/O.CON.KOAX.SV.W.0086.000000T0000Z-210709T0445Z/
Cedar NE-
1113 PM CDT Thu Jul 8 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHERN CEDAR COUNTY...
At 1112 PM CDT, a severe thunderstorm was located over Wynot, or 11
miles west of Vermillion, moving east at 35 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
This severe thunderstorm will remain over mainly rural areas of
northern Cedar County, including the following locations... Gavins
Point Dam And Campgrounds, St. Helena, Fordyce, Obert, Brooky Bottom,
St. Helena Boat Dock and Crofton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4285 9729 4285 9722 4281 9721 4280 9716
4277 9713 4276 9702 4252 9702 4269 9749
4285 9749 4285 9744 4287 9742 4287 9738
4285 9736 4287 9731
TIME...MOT...LOC 0412Z 289DEG 34KT 4278 9716
HAIL...1.50IN
WIND...<50MPH
$$
Fajman606
WWUS53 KOAX 090419
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1119 PM CDT Thu Jul 8 2021
NEC027-090445-
/O.CON.KOAX.SV.W.0086.000000T0000Z-210709T0445Z/
Cedar NE-
1119 PM CDT Thu Jul 8 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHEASTERN CEDAR COUNTY...
At 1119 PM CDT, a severe thunderstorm was located 5 miles east of
Wynot, or 7 miles west of Vermillion, moving east at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Cedar County, including the following locations...
Brooky Bottom, St. Helena, Obert and St. Helena Boat Dock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4285 9722 4281 9721 4280 9716 4277 9713
4276 9702 4252 9702 4261 9725 4285 9727
TIME...MOT...LOC 0419Z 289DEG 34KT 4276 9707
HAIL...1.50IN
WIND...60MPH
$$
Fajman200
WWUS53 KOAX 090438
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1138 PM CDT Thu Jul 8 2021
NEC027-090447-
/O.EXP.KOAX.SV.W.0086.000000T0000Z-210709T0445Z/
Cedar NE-
1138 PM CDT Thu Jul 8 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CEDAR COUNTY WILL
EXPIRE AT 1145 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4285 9722 4281 9721 4280 9716 4277 9713
4276 9702 4252 9702 4261 9725 4285 9727
TIME...MOT...LOC 0437Z 289DEG 34KT 4271 9689
$$
FajmanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 6:43 PM CDT, 4 hours 16 minutes earlier.
Area forecast discussion, Jul 8, 6:43 PM CDT, 4 hours 16 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 643 PM CDT Thu Jul 8 2021 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 325 PM CDT Thu Jul 8 2021 Bottom line: some isolated strong/severe storms are possible tonight along NE/SD border. Greater severe weather threat will be sometime Friday afternoon/night, though lots of questions remain on how things will pan out so overall forecast confidence is on the lower side. Clouds and even a few showers associated with a weak shortwave sliding southeastward stuck around a little longer than planned today which held temperatures down a few degrees. 3 PM readings across the area were generally in the mid 70s to lower 80s. Otherwise, of note in water vapor imagery were the upper level high over the Desert Southwest along with a pair of shortwaves...one along the Montana/Canada border and another just coming onshore in the Pacific Northwest...that will play large roles in our weather Friday into the weekend. Also playing a large role will be a surface warm front currently analyzed from northwest Nebraska south/southeastward into south-central Kansas. The general idea heading into tonight is that the surface boundary will lift northward while a low level jet ramps up and leads to thunderstorm initiation somewhere near/along the NE/SD border late this evening. Storms are unlikely to be surface-based given timing, but a decent amount of shear and instability could allow for some organized storms with large hail and perhaps some gusty winds. Storms will push southeastward through the early morning hours Friday, with additional development expected across southeast SD, southern MN, and into IA as the aforementioned MT/Canada shortwave slides through. Strength of these storms (and associated cold pools), as well as exact location will play a key role in where the warm front (and greater severe weather threat) sets up during the day Friday. In general, would think that cool outflow would hold the warm front farther southwest than depicted in much of the guidance. In addition, latest RAP guidance suggests fairly strong isentropic ascent continuing in the warm sector through at least mid-day, leading to cloud cover at the very least, and possibly some additional showers and storms which most CAMs are suggesting. Should these pan out, instability could be limited a bit and an already expected stout cap could be that much stronger. They could also help from a temperature standpoint, as mid to upper 90s are currently forecast for portions of southeast Nebraska (though dewpoints in the upper 60s to lower 70s will still make it feel pretty uncomfortable). On the other hand, if these warm sector storms don't occur, or clear out earlier in the day, MLCAPE values could approach 4000 J/kg per latest RAP guidance and the cap could erode a bit, allowing storm development near the warm front. Should this happen, supercells capable of all severe weather threats would be possible, owing to the aforementioned instability and looping hodographs in vicinity of the front, especially as the low level jet ramps up by early evening. While this scenario would need a lot of things to come together just right, it's not completely out of the question. However, the more likely scenario is that we wait for some energy associated with the Pacific NW shortwave to approach the area and assist with storm initiation in western NE/SD. General idea is that those would eventually congeal to form an MCS (or multiple) and slide through the area overnight, bringing mainly a damaging wind and locally heavy rain threat. So again, lots of questions remain, even being just 1 day out, but the potential is definitely there for some impactful weather heading into the weekend. While the severe weather threat should exit the area by the early morning hours on Saturday, expect showers and some storms to linger in the area through the day as troughing continues to dig into the Lower Missouri River Valley. Eventually expect a cutoff low to form, the track of which will determine our weather for Sunday into early next week. Should it hang around the area for a while, would expect continued lingering showers and a few storms Sunday and possibly into Monday...at the very least would expect more cloud cover. As a result, daily highs will be in the 70s and lower 80s, with the coolest day being Saturday. Still quite a bit of spread between various ensemble members regarding timing and track, however, so low confidence in how it'll pan out. Eventually expect the troughing/low to push off into the Great Lakes region, allowing us to gradually warm back into the upper 80s and lower 90s by Tuesday or Wednesday. Also some hints at another shortwave trough and associated precip sliding through sometime mid-week, but lots of spread on exact timing, with solutions depicting anything from Tuesday through Thursday. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 628 PM CDT Thu Jul 8 2021 VFR conditions are forecast throughout the period. winds will be veering from south-southeast to northwest throughout the day on Friday. Some thunderstorms are possible near KOFK after 0600Z, KOMA after 1000Z and KLNK after 1200Z. Some brief MVFR conditions may impact KOMA, KOK, and KLNK if a storm moves right across the field. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...CA AVIATION...Smith
Hazardous weather outlook, Jul 8, 3:33 PM CDT, 7 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 333 PM CDT Thu Jul 8 2021 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-091045- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 333 PM CDT Thu Jul 8 2021 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Friday Thunderstorms are expected to develop later this evening near the South Dakota border and track southeast into northeast Nebraska and west central Iowa. There is a small risk of large hail and strong winds with these storms. Scattered thunderstorms are possible Friday morning across all of eastern Nebraska and southwest Iowa. However severe storms are not anticipated. .DAYS TWO THROUGH SEVEN...Friday night through Thursday Severe storms are possible late Friday afternoon through Friday night. There is a small chance thunderstorms will develop late Friday afternoon in southwest Iowa and far eastern Nebraska. If storms develop during this time, large hail, damaging winds, and isolated tornadoes would be possible. The more likely scenario is that the severe weather threat holds off until the evening and overnight hours. Storms that develop in western and central Nebraska will move into the area from the west and could produce damaging winds across much of eastern Nebraska and southwest Iowa before exiting Saturday morning. Other scattered showers and thunderstorms are forecast to develop Saturday, but severe storms are not expected then. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected tonight. Spotter activation may be needed Friday.
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 12:30 AM CDT | Special Weather Statement | OAX | Thurston | 30 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.